Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

July 27, 20194 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2019, 12:15 AM CDT for 4 counties in Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2019, 12:15 AM CDT (05:15 UTC)
Expired
Jul 27, 2019, 12:42 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Le Sueur County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS53 KMPX 270515
SVRMPX
MNC079-131-147-161-270600-
/O.NEW.KMPX.SV.W.0149.190727T0515Z-190727T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1215 AM CDT Sat Jul 27 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Le Sueur County in south central Minnesota...
  Northern Steele County in south central Minnesota...
  Rice County in south central Minnesota...
  Northeastern Waseca County in south central Minnesota...

* Until 100 AM CDT.

* At 1215 AM CDT, a severe thunderstorm was located near Warsaw, or 7
  miles west of Faribault, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Faribault, Northfield, Waterville, Dundas, Medford, Morristown,
  Warsaw, Nerstrand, Bridgewater, Clinton Falls, Merton and Moland.

This includes Interstate 35 between mile markers 45 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9365 4447 9321 4446 9304 4415 9305
      4410 9347
TIME...MOT...LOC 0515Z 308DEG 25KT 4431 9343 

HAIL...1.25IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
637 
WWUS53 KMPX 270542
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1242 AM CDT Sat Jul 27 2019

MNC079-131-147-161-270552-
/O.CAN.KMPX.SV.W.0149.000000T0000Z-190727T0600Z/
Le Sueur MN-Steele MN-Rice MN-Waseca MN-
1242 AM CDT Sat Jul 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR...
NORTHERN STEELE...RICE AND NORTHEASTERN WASECA COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4432 9365 4447 9321 4446 9304 4415 9305
      4410 9347
TIME...MOT...LOC 0540Z 308DEG 25KT 4419 9322 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:31 PM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 2:31 PM CDT, 9 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM CDT Fri Jul 26 2019

Early this afternoon a surface front was bisecting parts of west
central, and central Minnesota. Winds shift to the west behind this
front, but most of the deep moisture resided with the morning
thunderstorms which left most of Minnesota by late morning. Remnants
of the deeper moisture was evident as isolated storms continued in
central Wisconsin as of 2 pm. The lack of deep moisture has, and
will likely limit the amount of convection later this afternoon, and
into the evening across Minnesota. However, the surface front
sliding southeast this evening, and a subtle short wave that was
evident across North Dakota this afternoon, will lead to isolated
convection toward sunset. Until the convection develops, skies will
be mostly clear with a southwest/west wind. Severe weather parameter
are conducive for isolated supercell development as wind shear
values are between 35-45 kts. Both large hail and damaging winds are
possible due to the amount of wind shear that may be tapped early
before sunset.

Evening chance of showers/storms are related to the surface front
and timing of the short wave moving through the region this evening.
Due to the limiting factors of strong moisture convergence and only
a weak short wave moving across the area, precipitation chances will
remain near or below likely criteria. I wouldn't be surprised to see
parts of eastern Minnesota, and west central Wisconsin to be
upgraded to likely or categorical if better moisture transport is
obtained, and convection can initiate along the surface boundary.
The chances of precipitation continue southward toward the Iowa
border thru early Saturday morning before dissipating. Saturday
should be dry with the exception along the Iowa border where the
surface front will be close. No changes for Saturday night as the
bulk of the next chance of precipitation isn't likely until after
sunrise Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jul 26 2019

Longer term trends continue to paint a rather wet Sunday/Sunday
night for the area with a cooler and drier trend into midweek next
week.

Overall, models continue to drive a potent short wave trough
across the region Sunday. Will hold onto higher end PoPs for now
as this system works across the area. SPC day 3 outlooked
Marginal severe risk which looks OK at this point. Will likely
see convection move into central MN by midday Sunday. With
widespread cloud and rain, should limit overall instability and
severe potential. Heavy rainfall will be associated as this system
lifts through with PW's around 2 standard deviations above the
mean expected.

This system exits to the east Sunday night and the overall upper
flow pattern becomes a bit more northwest into at least midweek
next week. This will drive cooler and drier air across the western
Great Lakes during the period with nearly ideal summer weather
conditions. Temperatures generally 75 to 80 with overnight lows 55
to 60 and dewpoints ranging in the 50s.

Models have trended drier with the Tuesday/Tuesday night
convective potential with high pressure dominating the area. Left
a slight chance PoP to the southwest where models suggest better
forcing and possible instability on the periphery of the western
CONUS ridge.

Riding aloft to the west and trough to the east will continue
through the end of the week, with possible short waves lifting
over the ridge and affecting the area, mainly late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 26 2019

Isolated storms are likely late this afternoon, and into the
evening. However, timing and areal extent remains questionable.
The best coverage area will occur after 5 PM from east central
Minnesota, south-southeast into portions of west central
Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP
airport sites. Elsewhere, coverage is not expected to be more than
very isolated to include in the 18Z TAF. Higher confidence that
KAXN will be dry through the period, with KRNH the best chance of
TSRA. Winds will become more WSW over western Minnesota this
afternoon, and gusty southwest wind in south central Minnesota,
and west central Wisconsin. Winds will be more northwest on
Saturday.

KMSP...

The best chance of any thunderstorm activity near KMSP will occur
between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will
be amended for timing. VFR conditions are likely after the evening
TSRA with a northwest wind developing on Saturday.

/OUTLOOK FOR KMSP/

Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW.
Mon...VFR. NW wind 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Jul 26, 12:19 PM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Jul 26 2019

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-271730-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop late this afternoon, and into
the evening for mainly far east central Minnesota, and into west
central Wisconsin. Any storm that develops will be capable of
producing large hail and damaging winds. These storms should
quickly weaken late this evening, with generally strong storms
overnight for areas of south central Minnesota as they drift
southward toward the Iowa border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms, SKYWARN spotter
activation is not expected.

MNZ041-042-047-048-054-055-271730-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 9:20 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 SW ZIMMERMAN          45.39N 93.64W
07/26/2019  M1.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

            MOSTLY DIME SIZE BUT SOME GOLF BALL SIZE.

0724 PM     HAIL             5 ENE BIG LAKE          45.36N 93.65W
07/26/2019  M1.00 INCH       SHERBURNE          MN   STORM CHASER

0656 PM     HAIL             4 NNW BECKER            45.45N 93.91W
07/26/2019  M1.00 INCH       SHERBURNE          MN   TRAINED SPOTTER

0827 PM     HAIL             2 NE MOUNDS VIEW        45.13N 93.18W
07/26/2019  M1.25 INCH       ANOKA              MN   TRAINED SPOTTER

            JAGGED PIECES OF LARGE HAIL NEAR 35W AND
            85TH.

0811 PM     HAIL             1 NE BLAINE             45.17N 93.22W
07/26/2019  M1.00 INCH       ANOKA              MN   STORM CHASER

            NEAR HWY 65 AND 109TH AVE NE.

0804 PM     HAIL             2 N COON RAPIDS         45.19N 93.28W
07/26/2019  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

            NEAR FOLEY AND MAIN ST.

0713 PM     HAIL             1 N ANOKA               45.21N 93.39W
07/26/2019  M0.88 INCH       ANOKA              MN   TRAINED SPOTTER

&&
Local storm report, Jul 26, 9:21 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
921 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             SHOREVIEW               45.08N 93.14W
07/26/2019  M3.00 INCH       RAMSEY             MN   PUBLIC

            TIME ESTIMATED.

&&

CEO
Local storm report, Jul 26, 10:36 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             2 NE MOUNDS VIEW        45.12N 93.18W
07/26/2019  E1.00 INCH       RAMSEY             MN   PUBLIC

0815 PM     HAIL             1 W CIRCLE PINES        45.15N 93.17W
07/26/2019  M1.00 INCH       ANOKA              MN   PUBLIC

0540 PM     HAIL             1 E ST. CLOUD           45.56N 94.16W
07/26/2019  M2.00 INCH       STEARNS            MN   PUBLIC

0537 PM     HAIL             1 S SARTELL             45.60N 94.20W
07/26/2019  E0.88 INCH       STEARNS            MN   PUBLIC

&&
Special weather statement, Jul 26, 10:52 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1052 PM CDT Fri Jul 26 2019

WIZ023-270415-
St. Croix-
1052 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. CROIX COUNTY...

At 1051 PM CDT, a strong thunderstorm was located near Somerset, or
13 miles north of River Falls, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hammond, Baldwin, Roberts, Boardman, Houlton, Willow River State Park
and Burkhardt.

This includes Interstate 94 in Wisconsin between mile markers 15 and
20.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4502 9276 4511 9267 4505 9235 4491 9236
TIME...MOT...LOC 0351Z 282DEG 29KT 4506 9265

ETA
Special weather statement, Jul 26, 11:12 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1112 PM CDT Fri Jul 26 2019

MNZ067-069-075-076-270445-
Le Sueur-Sibley-Scott-Nicollet-
1112 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY...SOUTHWESTERN SCOTT AND NORTHEASTERN NICOLLET
COUNTIES...

At 1112 PM CDT, a strong thunderstorm was located near Arlington, or
25 miles north of Mankato, moving southeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Le Sueur, Henderson, Ottawa, St Thomas, Rush River, New Rome and
Norseland.

This includes U.S. Highway 169 between mile markers 72 and 84.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4452 9424 4464 9395 4453 9367 4434 9386
TIME...MOT...LOC 0412Z 295DEG 29KT 4453 9405

ETA
Special weather statement, Jul 26, 11:15 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1115 PM CDT Fri Jul 26 2019

WIZ023-270445-
St. Croix-
1115 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX COUNTY...

At 1115 PM CDT, a strong thunderstorm was located over Hammond, or 9
miles northeast of River Falls, moving southeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hammond, Baldwin and Roberts.

This includes Interstate 94 in Wisconsin between mile markers 8 and
24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4485 9229 4487 9251 4494 9263 4508 9253
      4486 9215 4485 9216
TIME...MOT...LOC 0415Z 299DEG 25KT 4497 9249

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright49 min
Jul 26, 7:34 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min
Jul 26, 7:47 PM CDTSevere Thunderstorm WarningMPXAnoka28 min
Jul 26, 8:05 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington25 min
Jul 26, 8:32 PM CDTSpecial Weather StatementMPXAnoka, Washington58 min
Jul 26, 8:56 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington34 min
Jul 26, 9:13 PM CDTSevere Thunderstorm WarningMPXWashington32 min
Jul 26, 11:12 PM CDTSpecial Weather StatementMPXLe Sueur33 min
Jul 27, 12:47 AM CDTSpecial Weather StatementMPXGoodhue28 min
Jul 27, 12:56 AM CDTSpecial Weather StatementMPXSteele, Waseca64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.